Can't tell what's me and what's the meds

Discussion in 'Mental Health Disorders' started by frozencatlady, Feb 23, 2012.

Thread Status:
Not open for further replies.
  1. frozencatlady

    frozencatlady New Member

    They changed my diagnosis from depression to bipolar 2, but I guess this is where this fits the best.

    Last week I was started on lamotrigine, clonazepam (for sleep and/or panic attacks), and wellbutrin xl. In descending order, the wellbutrin theoretically helps me feel happier, the clonazepam makes sure that if I freak out I have an immediate option, and the lamotrigine keeps me from swinging too far one way or the other.

    Like I said, it's only been a week, and sometimes, I actually feel like a normal person. Then there will be a lull in the conversation and I start having trouble keeping thoughts together, or I'll forget what I'm saying mid-sentence. Writing things down helps. But I get home, and it's like a switch is flipped. I don't know why I try to pretend. I just want to sleep all the time, because if I'm asleep then I'm not doing anything wrong.

    This is not the first time I've been on medication for emotional instability, just the most recent. In high school I saw a counselor for a while, but he stopped our sessions because he "didn't want either of us to get too emotionally attached." I'm still not sure how unnerved I should be by that, but I only see female counselors now.

    Back then, I bit my nails down so far they sometimes bled, and even so would sometimes manage to scratch my left wrist so hard/much that I got through the top layer of skin. I play guitar now, so I grew my nails out. The scratching has started again, but the marks come a lot quicker.

    Most of the time I walk around in a fog. I say the right things, I get to where I need to be. My makeup looks good. But then there are times like on Tuesday when I couldn't help thinking that maybe, if I just had less blood in me, I would feel better. I started trying to figure out where on my arm (it's always my left arm) I could cut that would be low down by my wrist but wouldn't harm and motor function. This somehow prompted a jagged spiral doodle that was the entirety of my notes for that class.

    I have a cat and a dog. I've had my cat since October, when my old cat died after a year-long battle with renal failure. This cat, like my old cat, keeps me going. The dog I adopted yesterday. He is a dachshund/chihuahua mix who is having to learn that he is not allowed to growl at my cat. My boyfriend worries that every time I go further towards self-harm, I'll adopt something to take care of. I assured him I do not have the funds for that.

    The lamotrigine is starting to kick in, in that I am starting to want to sleep, but I guess all of this weird, rambling insanity has a point. Which is: am I getting worse because of the medication? I am definitely getting worse. Or am I just falling further and further into this hole on my very own? Does anyone have experience with any of these, good, bad, or indifferent? I am seeing my counselor tomorrow, and will be telling her all of this, but I swear 75% of what she does is nod at me, tell me that sometimes we just need to allow ourselves to feel bad, and then ask me which pharmacy I want the script faxed to. She is my college's counselor.

    I am stuck in an Eddie Izzard joke: pills or death? Pills, I suppose. But is there something I'm missing?
     
  2. total eclipse

    total eclipse SF Friend Staff Alumni

    Meds will take awhile to stable out Ithink with the meds some kind of therapy will help you hun CBT or DBT therapy with a professional therapist one that knows how to give therapy and has used it before. I think also keeping the symptoms you are having written down so you can take them into your doctor will be helpful to get them twigged just right so you don't feel so lost at times If you can hun try real hard not to get back into the self harming as it will spiral more and more try to replace it okay hugs to you
     
  3. Wastingecho

    Wastingecho Well-Known Member

    the two hardest parts about medications are patience and side-effects

    anti-depressants may take weeks to show an effect (they kept telling me "2 more weeks") if you are on one that is going to work for you and figuring out when it's time to move on to a different one if it doesn't - like riding the medi-go-round

    the side-effects can hit you going in, coming out and all during if you are really unlucky - i don't particularly recall any issues I had with wellbutrin and usually i get hit with side-effects like crazy

    agree that you should write this stuff down to bring to your therapist - maybe it will help them make adjustments

    my cats keep me company lately - one at a time though - both been fixed but she still doesn't trust the males - so at least i have some companionship - was going to say "non-judgemental" but , hey, they're cats
     
  4. frozencatlady

    frozencatlady New Member

    Wastingecho: I had my appointment with my counselor today, and told her about this stuff. Apparently the debilitating neck pain I had on Sunday is also a side effect. My boyfriend came to my session today to help give a baseline for how my behavior has changed over the past week. Counselor is holding off on increasing the wellbutrin for a few weeks, until we know exactly how it's all going to affect me. And yeah, the medi-go-round is the best term for how it feels. I've been on wellbutrin before, but this is either my 4th or 5th time attempting medication, the first time combining anything, and it gets so frustrating thinking "maybe this time." Ah well.

    As far as the cats go, I don't know how I do it but once a cat bonds with me it's like I've acquired a fluffy, occasionally-pointy shadow. Some are born with cats, some achieve cats and some have cats thrust upon them.

    Total eclipse: Apparently the compulsion to remove blood from my body was a reaction to seeing my old cat's ashes for the first time on Monday. At the time it felt really cleansing, like realizing the wound you have isn't healing because there's a rock inside, and removing that rock. But with everything else going on in my head it manifested in a desire for a more literal purging.

    As for the self-harm: I have full disclosure with my boyfriend. He says he loves all of me, even the crazy bits, and just wants to help, so after it happened I told him, and showed him the marks. He gave me a rubber bracelet from the summer camp he used to be a counselor for (one of those livestrong-esque ones), that he wears constantly as a kind of good-luck charm. It gives me something to fiddle with when I'm feeling helpless. It's helping.

    I think CBT covers what I'm doing with my counselor at school. I don't know. Today is a better day than others.


    And again, thanks guys for the input and support.
     
  5. Wastingecho

    Wastingecho Well-Known Member

    lost track of the number and types of meds that i've been on over the last 15 years or so, individually, in combination - all i got was the dizziness, the sleepiness, the outright exhaustion, the "zombiness", the weight gain (which took me years to get rid of)

    can't even remember the name of the one my doctor had me try 2 years ago - was on it for a year with no benefit

    i know your frustration

    glad your boyfriend is in this with you - sounds like a solid guy
     
Thread Status:
Not open for further replies.